It is currently Mon Aug 21, 2017 3:11 am



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 6 posts ] 
Author Message
PostPosted: Mon Sep 20, 2010 10:42 am 
Offline
Power Poster
Power Poster

Joined: Sat Jul 10, 2010 2:37 pm
Posts: 53
Hi All,

Like a good patient, I carry my little suboxone card in my wallet. But I worry about what might happen if I NEED pain meds in an emergency.

In my case, I have numerous medical conditions (including a paralyzed bowel& bladder) that can easily result in an excrutiating pain crisis and possible emergency surgery. I've been in the ER 3x in the last year with very,very painful bowel impactions. I'm terrified because I'm in fear that most any ER doc would be unwilling to administer the high doses of narcotics that'd be required to overcome the naloxone- if it would work at all (and I don't think it would). These past visits I received 2mg IV dilaudid q4h (I was in HORRIFIC pain), so I wonder what amount would be indicated for a sub patient? Also, I've heard that there exists a medication that can be given to reverse the effect of Naloxone- I'd LOVE to know the name of this, I can ask my doc, and write it on my card.

Surely someone here has had personal experience with this. I'd feel a lot better in knowing where I really stand, not just what they say.

Thanx,
Runner

ps- My doctor won't even consider giving me subutex


Top
 Profile  
 
 Post subject:
PostPosted: Mon Sep 20, 2010 1:14 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Wed Apr 29, 2009 12:55 pm
Posts: 4933
Location: Leesburg, FL
The naloxone in suboxone is not what makes us sub patients need more pain meds - it's the buprenorphine (the active ingredient in suboxone and subutex). The naloxone is only active if the medication is injected - it's there to prevent such administration. Otherwise when taking it as directed (sublingually) the naloxone is not even a factor.

Bupe is extremely powerful compared to "regular" opiates and it generally raises our tolerance level. Additionally, it binds very strongly to the opiate receptors in the brain. This is the reason that we need such high doses of full agonists to "get past" the suboxone.

All you can do is be on the absolute lowest dose that meets your needs, to try to keep your tolerance down. This is why people taper down and stop sub 2-3 days before surgery, in the hopes that the pain meds will work a little easier.

This is probably not what you wanted to hear, but I hope it helps.

_________________
-As I have grown older, I've learned that pleasing everyone is impossible, but pissing everyone off is a piece of cake.

-I'm only responsible for what I say, not for what you understand.


Top
 Profile  
 
PostPosted: Sun Oct 10, 2010 8:12 pm 
Offline
Power Poster
Power Poster

Joined: Sat Jul 10, 2010 2:37 pm
Posts: 53
Hi All,

Well I got my answer to my concerns about pain emergencies on Bup(Subutex for me). I have mutlpile serious medical problems, but last tueday I awoke in excrutiating abd pain an went to ther ER to learn that I was suffering from a bowel obstruction & and DVT extending into IVC and attached to my clot filter. I was REELING, in pain...completely doubled over, and had my llittle card with me. Last SubuTEX dose 2mg 24 hr. before.

after my CT scan they bolused 2mg dilaudid...nothing whasoever. 15 mintues later 1 mg more.... nothing.

Spent 5 days inpatient @ 2mg every 3hrs, first three days did nothing ,may as well have been saline. (10 doses, 19mg...Nada)
Last two days it worked just enough feel it to dull the pain, temporarily, but then it felt like the bupe came right back)

Befroe discharrge, One Doc I talked to mentioned that there is a specific drug used to dispalce the bup - he mentioned it by name but I forgot it. I've been looking for it all over the net, but can't find it.

He said it's either that or go under anethesia/sedation-level monitoring w/resp. support, etc, and be given very high doses.
(This, I think is the "acceptable" practice- dunno many docs who'b be excited about doing though ).

Advice appreaciated.. surgery upcoming, bit that'll be easy with a a taper (I think!)


Top
 Profile  
 
Our Sponsors
 Post subject:
PostPosted: Sun Oct 10, 2010 8:26 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Wed Apr 29, 2009 12:55 pm
Posts: 4933
Location: Leesburg, FL
Hi runner,

I can't express how sorry I am to hear you just went through such a horrible experience. It's especially troubling because you're on such a low dose (2 mg - right?). I honestly don't know if there's anything that would "breakthrough" the sub. It's not that it's only that sub is in your system, but it's my understanding that it's also that we have such a high tolerance for opiates. Suboxone/bupe is so strong and for many people it raises their tolerance level above what it was from being an opiate addict (already high). It just sucks, doesn't it?

I sincerely hope you're feeling much better now. Please keep us posted on how you're doing.

_________________
-As I have grown older, I've learned that pleasing everyone is impossible, but pissing everyone off is a piece of cake.

-I'm only responsible for what I say, not for what you understand.


Top
 Profile  
 
 Post subject: The positive part
PostPosted: Mon Oct 11, 2010 3:06 pm 
Offline
Power Poster
Power Poster

Joined: Sat Jul 10, 2010 2:37 pm
Posts: 53
It was a very goog thing for me both that my dose was low and that it'd been 24+ hours.
A couple of other things I wanted to mention. For one, they gave me a lot of ativan
which helped incredibly to calm me, amlost easing the sense of pain, or making me less
afraid of it.

Also, for whatever reason, I did notice more and more of the mental effect of the dilaudid
long before the serious analgesia kicked-in. So by the last couple of days I was in pain,
but didn't as much care, if you know what I mean. I was busy being half out of it and talking
in my sleep.While they didn't give me "Anasthesia" per se, the did give heavy
benzos and Seroquel allowing me to sleep away some of the hard part.

BYW, 4 months clean of pain pills, it was very scary (read:a little too real) when the stuff
did kick in hard- I'm in pretty bad pain at home, but I'll stick to my sub TY!


Top
 Profile  
 
 Post subject:
PostPosted: Mon Oct 11, 2010 3:13 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Wed Apr 29, 2009 12:55 pm
Posts: 4933
Location: Leesburg, FL
Thanks for pointing out the positives of it. It's good for us to hear and I think it's great that you are able to see the good in a bad situation. That speaks pretty highly of the kind of person you are. So thanks!

_________________
-As I have grown older, I've learned that pleasing everyone is impossible, but pissing everyone off is a piece of cake.

-I'm only responsible for what I say, not for what you understand.


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 6 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 0 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group